Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 285, NWS Des Moines, IA

August 18, 2011Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2011, 6:35 PM CDT for Taylor County, Iowa. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 6:35 PM CDT (23:35 UTC)
Expired
Aug 18, 2011, 7:15 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:39 PM CDTHAIL 2.75Gravity, IAGOLF BALL TO BASEBALL SIZED HAIL
Aug 18, 6:40 PM CDTTSTM WND DMGBedford, IATREE LIMBS UP TO 12 INCHES IN DIAMETER AND POWER LINES DOWN ALONG A LINE FROM BEDFORD TO GRAVITY. EXTENSIVE TREE DAMAGE ALONG HW 2 AROUND BEDFORD AND A ROOF BLOWN OFF OF A BUSINESS IN BEDFORD. SIDING STRIPPED FROM THE NORTH AND WEST SIDE OF A HOUSE BETWEEN GRA
Aug 18, 6:40 PM CDTHAIL 1.75Gravity, IA
Aug 18, 6:55 PM CDTHAIL 1Conway, IAHAIL COVERING THE GROUND
Aug 18, 6:59 PM CDTHAIL 1Bedford, IA
Aug 18, 7:06 PM CDTHAIL 11 W Blockton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 1:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS53 KDMX 182335
SVRDMX
IAC173-190015-
/O.NEW.KDMX.SV.W.0285.110818T2335Z-110819T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWEST IOWA...

* UNTIL 715 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF BEDFORD...OR 15 MILES EAST OF CLARINDA...AND MOVING
  SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...GRAVITY...SHARPSBURG...CONWAY...CLEARFIELD...BLOCKTON AND
  ATHELSTAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4057 9492 4090 9494 4090 9447 4057 9447
TIME...MOT...LOC 2335Z 328DEG 27KT 4078 9475
WIND...HAIL 60MPH 1.00IN

$$

BEERENDS
3 follow-up statements
036 
WWUS53 KDMX 182338
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT THU AUG 18 2011

IAC173-190015-
/O.CON.KDMX.SV.W.0285.000000T0000Z-110819T0015Z/
TAYLOR IA-
638 PM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TAYLOR COUNTY
UNTIL 715 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTH OF BEDFORD...OR 17 MILES EAST OF CLARINDA...MOVING SOUTHEAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEDFORD...CONWAY...CLEARFIELD...BLOCKTON AND ATHELSTAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4057 9492 4090 9494 4090 9447 4057 9447
TIME...MOT...LOC 2338Z 320DEG 33KT 4075 9471
WIND...HAIL 60MPH 1.75IN

$$

BEERENDS
803 
WWUS53 KDMX 182339
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT THU AUG 18 2011

IAC173-190015-
/O.CON.KDMX.SV.W.0285.000000T0000Z-110819T0015Z/
TAYLOR IA-
639 PM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TAYLOR COUNTY
UNTIL 715 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED 6 MILES NORTH OF BEDFORD...OR 17 MILES EAST OF
CLARINDA...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEDFORD...CONWAY...CLEARFIELD...BLOCKTON AND ATHELSTAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE AND INJURY. PEOPLE
OUTSIDE SHOULD SEEK SHELTER IMMEDIATELY...PREFERABLY INSIDE A
REINFORCED BUILDING. STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4057 9492 4090 9494 4090 9447 4057 9447
TIME...MOT...LOC 2339Z 320DEG 33KT 4074 9470
WIND...HAIL 60MPH 2.75IN

$$

BEERENDS
310 
WWUS53 KDMX 182359
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT THU AUG 18 2011

IAC173-190015-
/O.CON.KDMX.SV.W.0285.000000T0000Z-110819T0015Z/
TAYLOR IA-
659 PM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TAYLOR COUNTY
UNTIL 715 PM CDT...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM 
WAS LOCATED 8 MILES EAST OF BEDFORD...OR 25 MILES EAST OF 
CLARINDA...MOVING SOUTHEAST AT 40 MPH. A SECOND SEVERE THUNDERSTORM 
WILL MOVE ACROSS SOUTHWESTERN TAYLOR COUNTY. THIS STORM COULD 
PRODUCE BASEBALL SIZE HAIL ACROSS FAR SOUTHWESTERN TAYLOR COUNTY. 
THE STORM IS MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLOCKTON AND ATHELSTAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE AND INJURY. PEOPLE
OUTSIDE SHOULD SEEK SHELTER IMMEDIATELY...PREFERABLY INSIDE A
REINFORCED BUILDING. STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4080 9470 4081 9447 4057 9447 4057 9492
      4090 9494
TIME...MOT...LOC 2358Z 320DEG 33KT 4061 9455
WIND...HAIL 60MPH 2.75IN

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:40 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 18, 3:40 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT THU AUG 18 2011

.SHORT TERM /TONIGHT/...
S/WV OVERTOPPING THE UPR HI IS HELPING TO SET OFF THE MCS OVR WRN IA
THIS AFTN.  EXPECT THAT TO BE INTO WRN IA BY EVE AND EAST OF THE CWA
BEFORE SNRS FRI.  HEAVY RAIN AND SVR THREAT WILL LKLY BE LIMITED TO
THE CURRENT SEVERE WATCH BOX AREA.  EXPECT INTENSITY AND AREAL
COVERAGE TO DECREASE AFT SNST WITH WEAKENING DYNAMICS AND HEATING
LOSS...IN ADDITION TO TENDENCY FOR CONVECTION TO GRAVITATE TOWARD
THE INSTABILITY AXIS TO THE WEST OF THE CWA.  ACTIVITY WILL BE ONLY IN
THE ISOLD TO SCT CAT AFT MIDN.  NUDGED TEMPS DOWN A TOUCH OVR THE
NWRN 2/3RDS OF THE CWA VS CURRENT FCST.

.LONG TERM /FRIDAY THRU THURSDAY/...
SHORTWAVE WILL BE DEPARTING FRIDAY MORNING AND MAY SEE SOME
LINGERING CONVECTION IN THE SOUTHEAST EARLY.  SOME ADDITIONAL
CONVECTION WILL BE POSSIBLE ALONG THE SFC FRONT DURING THE
AFTERNOON...BUT SUBSIDENCE WILL BE RELATIVELY STRONG BEHIND THE
DEPARTING SHORTWAVE THEREFORE CONVECTION SHOULD REMAIN LIMITED.
FRONT WILL SETTLE SOUTH OF THE STATE BY FRIDAY NIGHT INTO SATURDAY.
ANOTHER SHORTWAVE IS EXPECTED TO PASS THROUGH THE REGION DURING THIS
TIME WITH INCREASED THETA-E ADVECTION LATE FRIDAY NIGHT INTO
SATURDAY.  THIS SHOULD LEAD TO DEVELOPMENT OF SOME PRECIPITATION
FROM WEST TO EAST DURING THIS TIME.  HOWEVER...DISPLACEMENT OF THE
FRONT TO THE SOUTH WILL KEEP ANY CONVECTION ELEVATED AND SHOULD
LIMIT ANY SEVERE POTENTIAL.  WITH THE PASSING OF THE SECOND
WAVE...SUBSIDENCE WILL OVERSPREAD THE STATE AS SFC RIDGING SLIDES
INTO THE AREA.  THE RIDGE IS FORECAST TO PROVIDE TRANQUIL WEATHER
THROUGH SUNDAY INTO EARLY MONDAY.  HOWEVER...WILL BEGIN TO SEE
RETURN FLOW BY MONDAY WITH INCREASING MOISTURE AND WAA.  ALONG WITH
AN APPROACHING SHORTWAVE...WILL SEE THUNDERSTORMS PROBABILITIES
INCREASE IN WESTERN IA BY MONDAY AFTERNOON SPREADING EASTWARD ON
MONDAY NIGHT INTO TUESDAY.  THIS SYSTEM SLOWS SOME AS AN UPPER LOW
BEGINS TO DEEPEN AS IT CROSSES IA.  THIS MAY ALLOW PCPN TO LINGER
ACRS THE STATE INTO EARLY WEDNESDAY BEFORE SUBSIDENCE BRINGS AN END
TO THE PCPN BY MIDWEEK.

&&

.AVIATION...18/18Z
SLY FLOW OF MOIST AIR WILL OVERSPREAD THE TAF SITES AS FRONTAL BNDRY
CNTRAL SD INTO THE NEBRASKA PNHDL MOVS INTO IA TNGT AND PASSES SOUTH
ON FRI.  AREA OF TSRA WILL SPREAD INTO WRN IA AND MAIN AREA IS NOT
LKLY SPREAD EAST OF KFOD AND KDSM...WITH ONLY SCT TSRA ELSW.  SOME
MVFR/IFR CONDS IN FOG AND STRATUS LATE TNGT INTO FRI MRNG.  CONDS
WILL BECOME VFR BY 14Z-15Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS AUG 11
LONG TERM...COGIL
Hazardous weather outlook, Aug 18, 4:54 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CDT THU AUG 18 2011

IAZ004>007-015>017-024>028-036>039-048>050-061-062-074-075-085-086-
096-097-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-
APPANOOSE-DAVIS-
454 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. THE
THREAT OF SEVERE WEATHER REMAINS LOW. SOME LOCALIZED HEAVY RAIN
WILL BE POSSIBLE HOWEVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO
SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW.
ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT
INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS ARE
ALWAYS APPRECIATED.

IAZ033-044-045-057-058-070-071-081-082-092-093-191100-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-
454 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. SOME SEVERE STORMS
ARE EXPECTED WITH DAMAGING WINDS AND LARGE HAIL UP TO GOLF BALL
SIZE. HEAVY RAINS ARE ALSO ANTICIPATED WITH LOCALIZED AMOUNTS OVER
3 INCHES POSSIBLE IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO
SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW.
ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT
INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS EVENING. RAINFALL REPORTS ARE ALWAYS
APPRECIATED.

IAZ023-034-035-046-047-059-060-072-073-083-084-094-095-191100-
POCAHONTAS-CALHOUN-WEBSTER-GREENE-BOONE-DALLAS-POLK-MADISON-WARREN-
CLARKE-LUCAS-DECATUR-WAYNE-
454 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH
TONIGHT. SOME ISOLATED SEVERE WEATHER IS POSSIBLE FROM LARGE HAIL
AND DAMAGING WINDS ALONG WITH ISOLATED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO
SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW.
ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT
INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.  RAINFALL REPORTS ARE
ALWAYS APPRECIATED.

CC

In the hours before

Special weather statement, Aug 18, 4:57 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT THU AUG 18 2011

IAZ070-182230-
CASS-
457 PM CDT THU AUG 18 2011

...GUSTY WINDS AND HEAVY RAIN POSSIBLE...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ATLANTIC...MOVING SOUTHEAST
AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WIOTA...              WIOTA...              CUMBERLAND...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Local storm report, Aug 18, 5:17 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     GRISWOLD                41.23N 95.14W
08/18/2011  E55.00 MPH       CASS               IA   TRAINED SPOTTER

            HEAVY RAIN AND FREQUENT LIGHTNING ALSO OBSERVED.

&&

SKOW
Special weather statement, Aug 18, 5:45 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT THU AUG 18 2011

IAZ070-182315-
CASS-
545 PM CDT THU AUG 18 2011

...GUSTY WINDS AND SMALL HAIL POSSIBLE...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN POTTAWATTAMIE COUNTY...MOVING
EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL CASS COUNTY AT 600 PM CDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Special weather statement, Aug 18, 6:00 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT THU AUG 18 2011

IAZ081-092-182330-
ADAMS-TAYLOR-
600 PM CDT THU AUG 18 2011

...SMALL HAIL AND GUSTY WINDS POSSIBLE...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL ADAMS COUNTY...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL TAYLOR COUNTY AT 620 PM CDT

    RURAL ADAMS COUNTY AT 620 PM CDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BEERENDS
Special weather statement, Aug 18, 6:31 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT THU AUG 18 2011

IAZ044-190245-
CRAWFORD-
INCLUDING THE CITY OF...DENISON
631 PM CDT THU AUG 18 2011

...HEAVY RAINFALL AND LOCALIZED FLOODING POSSIBLE...

AT 6:15PM...A CLUSTER OF SLOW MOVING THUNDERSTORMS WAS
PROGRESSING THROUGH CRAWFORD COUNTY. THE HEAVY RAINFALL FROM
THESE STORMS...COUPLED WITH THE 2 TO 2 AND A HALF INCHES OF RAIN THAT
FELL EARLIER THIS AFTERNOON...COULD LEAD TO LOCALIZED FLOODING IN
LOW LYING REGIONS AND AREAS WITH POOR DRAINAGE. IF YOU ENCOUNTER A
FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATIVE ROUTE.

PLEASE REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT...WHO WILL
RELAY THE INFORMATION TO THE NATIONAL WEATHER SERVICE IN DES
MOINES. A FLASH FLOOD WARNING MAY BE ISSUED IF HEAVY RAINS
CONTINUE FOR AN EXTENDED PERIOD OF TIME.

KS
Local storm report, Aug 18, 6:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             NODAWAY                 40.94N 94.90W
08/18/2011  E1.75 INCH       ADAMS              IA   TRAINED SPOTTER

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:13 PM CDTSevere Thunderstorm WarningDMXCrawford47 min
Aug 18, 6:05 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.